Alert archive / New York / River Flood Warnings in 2011

River Flood Warning 37, NWS Albany, NY

March 19, 2011Albany County, Rensselaer County, Saratoga County, New York

NWS Albany, NY issued this river flood warning at Mar 19, 2011, 3:33 AM EDT for Albany County, Rensselaer County, Saratoga County, New York. It took effect at Mar 19, 2011, 4:45 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2011, 3:33 AM EDT (07:33 UTC)
In effect from
Mar 19, 2011, 4:45 AM EDT
Expired
Mar 19, 2011, 1:27 PM EDT
In force
9 hr
Issued by
NWS Albany, NY
Flood severity
Minor

Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Hudson River at Troy (TRYN6).

Action stage
21 ft
Minor stage
21.5 ft
Moderate stage
24 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01358000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WGUS41 KALY 190733
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
333 AM EDT SAT MAR 19 2011

NYC001-083-091-191933-
/O.NEW.KALY.FL.W.0037.110319T0845Z-110320T0832Z/
/TRYN6.1.ER.110319T0845Z.110319T1800Z.110320T0232Z.NO/
333 AM EDT SAT MAR 19 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE HUDSON RIVER AT TROY.
* FROM EARLY THIS MORNING UNTIL LATE TONIGHT.
* AT  3 AM SATURDAY THE STAGE WAS...21.3 FEET. 
* FLOOD STAGE IS 21.5 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER IS FORECAST TO REACH FLOOD STAGE BY  4 AM 
  SATURDAY AND FORECAST TO CONTINUE TO RISE TO NEAR 21.9 FEET AROUND
  8 AM SATURDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE 
  AFTER 10 PM SATURDAY.
* IMPACT...AT 22.0 FEET...ABOUT SIX INCHES OF WATER ARE ON THE MOHAWK 
  WHARF IN WATERFORD

&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 AM  1 PM  7 PM  1 AM  7 AM
LOCATION         STG   STG  DAY TIME   SAT   SAT   SAT   SUN   SUN

HUDSON RIVER
  TROY          21.5   21.3 SAT 03 AM  21.9  21.9  21.7  21.2  20.8

$$
1 follow-up statement
914 
WGUS81 KALY 191727
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
127 PM EDT SAT MAR 19 2011

NYC001-083-091-191757-
/O.CAN.KALY.FL.W.0037.000000T0000Z-110320T0832Z/
/TRYN6.1.ER.110319T1037Z.110319T1100Z.110319T1118Z.NO/
127 PM EDT SAT MAR 19 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE HUDSON RIVER AT TROY.
* AT  1 PM SATURDAY THE STAGE WAS 21.4 FEET. 
* FLOOD STAGE IS 21.5 FEET. 
* IMPACT...AT 21.5 FEET...WATER FLOODS ONTO THE MOHAWK WHARF IN 
  VILLAGE OF WATERFORD.

&& 
 
                  FLD   OBSERVED              FORECAST
                                       7 PM  1 AM  7 AM  1 PM  7 PM
LOCATION         STG   STG  DAY TIME   SAT   SUN   SUN   SUN   SUN

HUDSON RIVER
  TROY          21.5   21.4 SAT 01 PM  21.0  20.8  20.6  20.3  19.9

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 19, 1:35 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 19, 1:35 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
135 AM EDT SAT MAR 19 2011

.SYNOPSIS...
HIGH PRESSURE BUILDING INTO THE REGION WILL PRODUCE DRY WEATHER AND
PARTLY TO MOSTLY CLEAR SKIES THROUGH THE WEEKEND. A STORM SYSTEM
APPROACHING FROM THE WEST WILL BRING A CHANCE OF RAIN TO THE REGION
ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 1230 AM...PREVIOUS FORECAST ON TRACK. CLOUD DECK SPREADING
SOUTHEASTWARD ACROSS THE REGION AS COLD ADVECTION INCREASES AND
PREVIOUS FORECAST SKY GRIDS HAD A GOOD HANDLE ON THIS. HAVE UPDATED
HOURLY TEMPS TO ACCOUNT FOR CURRENT TRENDS.

****PREVIOUS DISCUSSION****
AS OF 930 PM EDT...HAVE MADE SOME MINOR ADJUSTMENTS TO GRIDDED
FORECAST DATABASE...MAINLY TO TWEAK OVERNIGHT MINS UPWARD A COUPLE
OF DEGREES...AND ALSO TO ADD MENTION OF ISOLATED RAIN/SNOW SHOWERS
FOR THE WESTERN MOHAWK VALLEY...EXTENDING TO NEAR THE CAPITAL
REGION...AND SOUTH INTO THE CATSKILLS...AS WELL AS FOR THE
SOUTHERN DACKS.

LATEST WV IMAGERY SHOWS A SHORTWAVE CURRENTLY ACROSS THE GREAT
LAKES...MOVING E. THIS WAVE...IN COMBINATION WITH SOME LOW LEVEL
FORCING IN THE FORM OF A SECONDARY COLD FRONT SAGGING SOUTHWARD
FROM SE CANADA AND LOW LEVEL MOISTURE POOLING ACROSS CENTRAL
PORTIONS OF THE REGION FROM THE GREAT LAKES...SHOULD PROMOTE AN
INCREASE IN CLOUDS...AND ALSO SOME ISOLATED LIGHT SHOWERS OF
RAIN...AND POSSIBLY SOME SNOW LATER TONIGHT...ESP ACROSS HIGHER
ELEVATIONS. SOME SPRINKLES HAVE ALREADY BEEN NOTED ACROSS CENTRAL
NY. SO...HAVE ADDED THIS MENTION FOR CENTRAL AREAS. HAVE NOT
EXTENDED POPS MUCH FURTHER E/S THAN THE CAPITAL REGION...BUT RADAR
TRENDS WILL NEED TO BE WATCHED IN CASE ENHANCED UPSLOPE FLOW
ALLOWS FOR SPRINKLES/FLURRIES TO REACH WEST FACING HIGHER
ELEVATIONS OF THE SOUTHERN GREENS AND BERKS TOWARD DAYBREAK.

GIVEN THE EXPECTATION FOR INCREASING LOW CLOUDS...AND SOME
WIND...AND ALSO A RATHER WARM BOUNDARY LAYER PERSISTING AT THIS
HOUR...HAVE RAISED OVERNIGHT MINS 1-3 DEGREES...WITH THE GREATEST
INCREASE WITHIN VALLEYS.

PREVIOUS DISCUSSIONS FOLLOW...

AS OF 655 PM EDT...JUST SOME MINOR TWEAKS TO HOURLY TEMPS/DEWPTS
ACCORDING TO RECENT TRENDS.

PREVIOUS DISCUSSIONS FOLLOW...

AS OF 545 PM EDT...HAVE DROPPED THE WIND ADVISORY...AS GUSTS
ARE REMAINING BELOW 40 KT. STILL COULD HAVE SOME GUSTS OF 30-35 KT
OVER THE NEXT HOUR OR TWO...BUT THEY SHOULD CONTINUE TRENDING
DOWNWARD.

PREVIOUS DISCUSSION FOLLOWS...

WITH THE LOSS OF STRONG VERTICAL MIXING AND LESS OF A PRESSURE
GRADIENT...THE GUSTY WINDS WILL BEGIN TO SUBSIDE THIS EVENING. SKIES
WILL BEGIN MOSTLY CLEAR ACROSS THE REGION. A SECONDARY SHORTWAVE
WILL PUSH THROUGH THE REGION LATE TONIGHT. WITH LITTLE LOW LEVEL
MOISTURE REMAINING...WOULD NOT EXPECT ANY PRECIP FROM
THIS...ALTHOUGH CANNOT TOTALLY RULE OUT SOME UPSLOPE SCT
FLURRIES/SPRINKLES ACROSS PARTS OF THE HIGHER TERRAIN WITH THE NW
FLOW. THIS IDEA SEEMS TO FIT WELL WITH UPSTREAM OBS/RADAR...AS WELL
AS  WITH THE LATEST HRRR/LAV GUIDANCE. IN MOST AREAS...THIS
SHORTWAVE WILL JUST BRING A PERIOD STRATUS/STRATOCU TO THE REGION
FOR LATE TONIGHT...SO HAVE INCREASED CLOUDS TO MOSTLY CLOUDY AFTER
MIDNIGHT IN MOST AREAS. HAVE GONE WITH A MET/MAV BLEND FOR
MINS...WITH 30S IN MOST PLACES...EXCEPT FOR MID TO UPPER 20S ACROSS
THE HIGH TERRAIN.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE SHORTWAVE WILL PASS THROUGH THE REGION IN THE MORNING HOURS ON
SATURDAY. ALTHOUGH MOST AREAS WILL BEGIN MOSTLY CLOUDY...INCREASING
AMOUNTS OF SUNSHINE WILL OCCUR THROUGHOUT THE DAY...AS THE UPPER
FLOW BECOMES MORE ANTICYCLONIC AS HIGH PRESSURE AT THE SFC BUILDS IN
FROM THE GREAT LAKES. THE BIG DIFFERENCE ON SATURDAY WILL BE THE
COOLER TEMPS...AS 850 HPA TEMPS OF -4 TO -10 DEGREES C WILL ONLY
TRANSLATE TO HIGHS IN THE LOWER TO MIDDLE 40S FOR MOST AREAS /30S
ACROSS THE HIGHER TERRAIN/. WHILE THIS IS NEAR TO JUST A DEGREE OR
TWO BELOW NORMAL...IT WILL BE A BIG CHANGE FROM FRIDAY/S WARMTH.
HOWEVER...THERE WILL BE LESS WIND THAN FRIDAY...AS THE BUILDING SFC
HIGH PRESSURE SHOULD KEEP ANY WIND GUSTS SAT AFTN LESS THAN 20 KTS.

CLEAR SKIES AND CALMING WINDS WILL ALLOW FOR A CHILLY NIGHT ON
SUNDAY. WITH A DECENTLY STRONG HIGH /1039 HPA ACCORDING TO THE 12
UTC GFS/ LOCATED ACROSS SOUTHERN QUEBEC/...MIN TEMPS WILL DROP INTO
THE LOW 20S IN MOST VALLEY AREAS...WITH TEENS ACROSS THE HIGHER
TERRAIN AND IN NORTHERN AREAS.

THE DRY WEATHER WILL CONTINUE FOR SUNDAY...AS THE HIGH SLOWLY DRIFTS
EASTWARD. TEMPS WILL BE A FEW DEGREES WARMER THAN SATURDAY...BUT
STILL CLOSE TO NORMAL...WITH 40S FOR MOST AREAS.

HIGH/MID LEVEL CLOUDS WILL BEGIN TO INCREASE FOR SUNDAY NIGHT...AS A
STORM SYSTEM BEGINS TO APPROACH THE REGION. WINDS WILL SWITCH AROUND
TO A SOUTHERLY DIRECTION...BUT WILL BE RATHER LIGHT OVERNIGHT.
STILL...THIS WILL HELP PREVENT TEMPS FROM DROPPING OFF TOO
MUCH...WITH UPPER 20S TO LOW 30S EXPECTED IN MOST AREAS. WILL NOT
CARRY ANY POPS FOR SUNDAY NIGHT...AS THE PRECIP LOOKS TO HOLD OFF
UNTIL MONDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MOS GUIDANCE.  SHOWERS MOVE IN QUICKLY FROM THE WEST ON MONDAY IN
ASSOCIATION WITH GREAT LAKES LOW PRESSURE TRACKING EAST TO NOVA
SCOTIA THROUGH MONDAY NIGHT.  ON TUESDAY...LAKE EFFECT SNOW FLURRIES
FROM THE CAPITAL REGION ON NORTH AND WEST WILL BECOME MOSTLY RAIN
SHOWERS DURING THE AFTERNOON.  ON WEDNESDAY...THE FLOW WILL BECOME
MORE NORTHERLY...LIMITING ANY LAKE EFFECT TO THE EXTREME WESTERN
PORTION OF OUR FORECAST AREA.  MEANWHILE...LOW PRESSURE WILL DEVELOP
OVER THE CENTRAL PLAINS AND TRACK EAST ACROSS THE MIDDLE OF THE
COUNTRY.  THIS WILL BRING THE NEXT REAL CHANCE FOR PRECIP TO CENTRAL
AND SOUTHERN PORTIONS OF THE FORECAST AREA WEDNESDAY NIGHT.  A
SLIGHT CHANCE FOR MORE LAKE EFFECT SNOW/RAIN SHOWERS WILL GRADUALLY
DIMINISH INTO THE WEEKEND AS A LARGE DOME OF CENTRAL CANADIAN HIGH
PRESSURE EXPANDS EASTWARD.

HIGHS MONDAY WILL BE MOSTLY IN THE 40S.  LOWS TUESDAY WILL RANGE
FROM THE MID AND UPPER TEENS IN THE ADIRONDACKS...TO THE LOWER AND
MID 30S THROUGH THE HUDSON VALLEY...AND HIGHS TUESDAY WILL RANGE
FROM THE MID AND UPPER 30S IN THE MOUNTAINS...TO THE LOWER 50S IN
THE MID HUDSON VALLEY.  FROM WEDNESDAY ON...HIGHS WILL BE MAINLY
FROM THE UPPER 30S TO UPPER 40S.  LOWS EACH NIGHT WILL BE MAINLY
FROM THE LOWER TEENS TO MID 20S...WITH SINGLE DIGIT READINGS
POSSIBLE IN THE HIGHEST PEAKS OF THE ADIRONDACKS.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
CU/SC ASSOCIATED WITH A TROF SLIPPING SOUTH THROUGH NEW YORK WILL
BE OVER THE REGION FOR THE REST OF TONIGHT AND INTO EARLY SATURDAY
MORNING. HAVE FORECAST VFR CLOUD DECKS (4000-5000 FEET) AT KGFL/KALB
THROUGH ABOUT 13Z-14Z. THE CLOUD DECK HAS NOT YET REACHED KPOU...BUT
WILL LIKELY ARRIVE AROUND 10-11Z AND BECOME SCT BY AROUND 14Z. AFTER
14Z EXPECT HIGH PRESSURE AND DRIER AIR TO BUILD IN WITH NOTHING MORE
THAN SCT CU...BECOMING SKC BY LATE IN THE AFTERNOON AND THROUGH THE
REST OF THE TAF PERIOD ENDING AT 06Z SUNDAY.

SURFACE WINDS WILL CONTINUE NORTHWEST TO NORTHEAST AT LESS THAN 8
KTS FOR THE REST OF TONIGHT...THEN PICK UP QUICKLY AFTER SUNRISE
FROM THE NORTHWEST OR NORTH AT SPEEDS OF 8 TO 12 KTS AND GUST OF 14
TO 18 KTS. TOWARD SUNSET THE WINDS WILL SUBSIDE AND BECOME LIGHT
AFTER SUNSET.

OUTLOOK...
SAT NGT-SUN NGT...VFR...NO WX.
MON-MON NGT...MVFR-IFR. CHC -SHRA/-SHSN.
TUE-WED...VFR...NO SIG WX.

&&

.HYDROLOGY...
WARM TEMPERATURES THIS AFTERNOON HAVE ALLOWED FOR RAPID SNOW MELT
AND THERE HAVE BEEN SHARP RISES ON SOME RIVERS...SUCH AS THE
METTAWEE...WEST CANADA CREEK...AND CANAJOHARIE CREEK.
HOWEVER...FALLING TEMPS THIS EVENING SHOULD SLOW THE SNOW
MELT...AND SHOULD STOP IT OVERNIGHT AS TEMPS FALL BELOW FREEZING.

HOWEVER...THE METTAWEE AT GRANVILLE HAS ALREADY COME WITHIN 0.2 FT
OF FLOOD STAGE. BASED ON ADDITIONAL GUIDANCE...HAVE ISSUED A FLOOD
WARNING FOR THE METTAWEE AT GRANVILLE...WITH MINOR FLOODING
EXPECTED THIS EVENING. ELSEWHERE...WILL NEED TO KEEP CLOSE EYE ON
THE HOOSIC RIVER AT WILLIAMSTOWN...AND THE WILLIAMS RIVER AT
ROCKINGHAM. AT THESE POINTS...RIVER LEVELS SHOULD COME CLOSE...BUT
FALL JUST SHORT OF FLOOD STAGE...BUT WILL NEVERTHELESS HAVE TO
MONITOR TRENDS OVER THE NEXT FEW HOURS CLOSELY.

ALTHOUGH PLENTY OF SNOW STILL EXISTS ACROSS THE HIGHER
TERRAIN...COOLER WEATHER THIS WEEKEND WILL ALLOW FOR JUST SLOW
SNOW MELT. WITH OVERNIGHT LOWS WELL BELOW FREEZING AND DAYTIME
HIGHS ONLY IN THE 30S TO LOW 40S ACROSS THE SRN DACKS AND SOUTHERN
GREENS...LIMITED MELT LOOKS TO OCCUR. THIS SHOULD PREVENT ANY
ADDITIONAL FLOODING OF AREA RIVERS AND STEAMS OVER THE
WEEKEND...WITH A DIURNAL TREND POSSIBLE AT SOME GAGE SITES. SOME
PRECIP...MOSTLY IN THE FORM OF RAIN...IS POSSIBLE ON MONDAY...BUT
CURRENT QPF FORECASTS OF A HALF INCH OR LESS SHOULD ONLY ALLOW FOR
MODEST RISES...AND KEEP MOST RIVERS WITHIN THEIR BANKS THROUGH
EARLY NEXT WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...GJM/FRUGIS
NEAR TERM...GJM/KL/FRUGIS
SHORT TERM...FRUGIS
LONG TERM...ELH
AVIATION...GJM
HYDROLOGY...FRUGIS/KL
Hazardous weather outlook, Mar 18, 6:52 PM EDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
652 PM EDT FRI MAR 18 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
652 PM EDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

River Flood Warnings in New York, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.